Alert archive / Kansas / High Wind Watches in 2014

High Wind Watch 3, NWS Dodge City, KS

March 17, 201411 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 17, 2014, 4:23 AM CDT for 11 counties in Kansas. It took effect at Mar 18, 2014, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 4:23 AM CDT (09:23 UTC)
In effect from
Mar 18, 2014, 7:00 AM CDT
Expired
Mar 17, 2014, 1:42 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WWUS73 KDDC 170923
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT MON MAR 17 2014

...VERY STRONG WINDS EXPECTED ON TUESDAY...

.AN INTENSE LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE EAST THROUGH THE
CENTRAL HIGH PLAINS ON TUESDAY. VERY STRONG NORTHWEST WINDS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS DURING THE DAY.
AREAS ALONG AND NORTH OF HIGHWAY 50 AND 156 COULD SEE THE STRONGEST
WINDS. THE HIGH WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST.

KSZ066-074>081-084>090-172100-
/O.NEW.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
423 AM CDT MON MAR 17 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. 

* TIMING...DURING THE DAY TUESDAY.

* WINDS...NORTHWEST AT 25 TO 35 MPH GUSTING TO 50 MPH.

* IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS
  AND NEAR GRAIN ELEVATORS AND WIND BREAKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ030-031-043>046-061>065-172100-
/O.NEW.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT
423 AM CDT MON MAR 17 2014 /323 AM MDT MON MAR 17 2014/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

* TIMING...DURING THE DAY TUESDAY.

* WINDS...NORTHWEST 35 TO 45 MPH GUSTING TO 60 MPH AT TIMES.

* IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS
  AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL
  DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

GERARD
1 follow-up statement
355 
WWUS73 KDDC 171842
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CDT MON MAR 17 2014

...HIGH WINDS FROM THE NORTHWEST TUESDAY...

.AN INTENSE LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE EAST
THROUGH THE CENTRAL HIGH PLAINS ON TUESDAY. VERY STRONG NORTHWEST
WINDS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS
DURING THE DAY. THE HIGH WINDS WILL LIKELY CAUSE AREAS OF BLOWING
DUST.

KSZ074>078-084>087-180245-
/O.UPG.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/
/O.NEW.KDDC.HW.W.0005.140318T1200Z-140319T0000Z/
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
142 PM CDT MON MAR 17 2014

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...DURING THE DAY TUESDAY. STRONGEST DURING THE MID TO
  LATE AFTERNOON HOURS.

* WINDS...NORTHWEST AT 35 TO 45 MPH GUSTING TO NEAR 60 MPH.

* MAIN IMPACT...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST
  ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL 
  DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES. 

* OTHER IMPACTS...BLOWING DUST WILL REDUCE VISIBILITY TO LESS THAN
  ONE MILE ESPECIALLY AROUND LOOSE AGRICULTURAL FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. 

THE KANSAS DEPARTMENT OF HEALTH AND ENVIRONMENT, BUREAU OF AIR,
RECOMMENDS THAT YOU TAKE PREVENTATIVE MEASURES DUE TO POSSIBLE
HIGHER DUST CONCENTRATIONS DURING THIS HIGH WIND EVENT.  HIGHER
LEVELS OF DUST CAN CAUSE RESPIRATORY PROBLEMS, DECREASE LUNG
ACTIVITY, AGGRAVATE ASTHMA, AND LEAD TO POTENTIAL HEART-RELATED
PROBLEMS, ESPECIALLY WITH CHILDREN, ELDERLY, OR THOSE WITH PRE
EXISTING RESPIRATORY CONDITIONS.

&&

$$

KSZ030-043>045-061>064-180245-
/O.UPG.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/
/O.NEW.KDDC.HW.W.0005.140318T1200Z-140319T0000Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON
142 PM CDT MON MAR 17 2014 /1242 PM MDT MON MAR 17 2014/

...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM
CDT /6 PM MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...DURING THE DAY TUESDAY. STRONGEST DURING THE MID TO
  LATE AFTERNOON HOURS.

* WINDS...NORTHWEST AT 35 TO 45 MPH GUSTING TO NEAR 60 MPH.

* MAIN IMPACT...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST
  ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL 
  DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES. 

* OTHER IMPACTS...BLOWING DUST WILL REDUCE VISIBILITY TO LESS THAN
  ONE MILE ESPECIALLY AROUND LOOSE AGRICULTURAL FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. 

THE KANSAS DEPARTMENT OF HEALTH AND ENVIRONMENT, BUREAU OF AIR,
RECOMMENDS THAT YOU TAKE PREVENTATIVE MEASURES DUE TO POSSIBLE
HIGHER DUST CONCENTRATIONS DURING THIS HIGH WIND EVENT.  HIGHER
LEVELS OF DUST CAN CAUSE RESPIRATORY PROBLEMS, DECREASE LUNG
ACTIVITY, AGGRAVATE ASTHMA, AND LEAD TO POTENTIAL HEART-RELATED
PROBLEMS, ESPECIALLY WITH CHILDREN, ELDERLY, OR THOSE WITH PRE
EXISTING RESPIRATORY CONDITIONS.

&&

$$

KSZ031-046-065-180245-
/O.UPG.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/
/O.EXA.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/
ELLIS-RUSH-PAWNEE-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT
142 PM CDT MON MAR 17 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...DURING THE DAY TUESDAY...ESPECIALLY DURING THE LATE
  AFTERNOON HOURS.

* WINDS...NORTHWEST 30 TO 45 MPH GUSTING TO 55 MPH AT TIMES.

* IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS
  AND NEAR GRAIN ELEVATORS AND WIND BREAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ066-079>081-088>090-180245-
/O.CON.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/
STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
142 PM CDT MON MAR 17 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
TUESDAY...

* TIMING...DURING THE DAY TUESDAY...ESPECIALLY DURING THE LATE
  AFTERNOON HOURS.

* WINDS...NORTHWEST 30 TO 45 MPH GUSTING TO 55 MPH AT TIMES.

* IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS
  AND NEAR GRAIN ELEVATORS AND WIND BREAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

UMSCHEID

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 17, 4:11 AM CDT, 12 minutes earlier.

Area forecast discussion, Mar 17, 4:11 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT Mon Mar 17 2014

...Updated long term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 248 AM CDT MON MAR 17 2014

An upper level trough will move through the Northern Rockies today
then into the Central Plains tonight. Scattered high clouds are
expected throughout the day with very dry conditions found in
the mid and lower levels of the atmosphere. Strong south southwest
winds will be felt at the surface from late morning through the
afternoon as lee troughing deepens across eastern Colorado. Very dry
conditions are also expected this afternoon as highs range from the
upper 60s across central and south central Kansas to upper 70s
across the KS/CO border. This in combination of low dewpoints will
allow RH's to drop below 15 percent across much of west and central
Kansas. The low RH's and strong winds will create extreme fire
weather conditions across all areas with the exception of parts of
south central Kansas. Ergo, a Red Flag Warning has been issued for
most of the CWA.

The upper level shortwave moves into the Central Plains tonight and
in turn will help push a cold front through western Kansas. This
will shift winds to the northwest, continuing breezy conditions
across the CWA. Skies are expected to become clear behind this front
with lows dipping to around 40 degrees.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 409 AM CDT MON MAR 17 2014

A strong upper level shortwave trough will move out across the High
Plains on Tuesday. A cold front will be through southwest and
central Kansas by 12z. As surface low pressure moves east through
central and eastern Nebraska, a strong pressure gradient will
develop over western Kansas. 00z model runs are showing 40+ knot
winds at 850 millibars developing across southwest Kansas during the
day. The GFS is showing areas of 50 knot winds over the area during
the day and even the ECMWF is showing winds that strong along the
I-70 corridor during the afternoon. While there is a little
uncertainty given slightly different model solutions, am concerned
that winds in areas north of Highway 50 could potentially reach
warning criteria during the day so will be issuing a High Wind Watch
for that area. Will issue a wind advisory for areas to the south
where the models show 850 millibar winds reaching 40-45 knots. It
still appears that any limited chances for precipitation will be
along I-70 as well and will carry slight chances for light rain
there.

Quieter weather can be expected through the middle part of the week
as this shortwave trough moves east and zonal flow aloft sets up
over the nation's midsection. Upper level ridging develops a little
more later in the week while a shortwave trough moves from southwest
Canada across the northern Plains. This will push another cold front
south through the Plains with fairly strong surface high pressure
building into the central Plains and Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1244 AM CDT MON MAR 17 2014

VFR conditions will prevail overnight with a few high clouds.
Winds will generally be from the south southwest at 5 to 10 knots
through sunrise. Winds then increase to 15 to 20 knots by late
morning with gusts of 25 to 30 knots at times. Breezy conditions
continue through the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  41  52  28 /   0   0  10   0
GCK  76  40  51  26 /   0   0  10   0
EHA  77  40  52  26 /   0   0  10   0
LBL  76  41  53  27 /   0   0  10   0
HYS  74  40  52  27 /   0   0  20  10
P28  69  42  58  31 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from Noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening FOR KSZ030-031-043>046-061>065-074>078-
084>088.

HIGH WIND WATCH from Tuesday morning through Tuesday evening FOR
KSZ030-031-043>046-061>065.

WIND ADVISORY from 7 AM to 7 PM CDT Tuesday FOR KSZ066-074>081-
084>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Gerard
AVIATION...Hovorka_42
Hazardous weather outlook, Mar 17, 3:36 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT MON MAR 17 2014

KSZ030-031-043>046-061>066-074>081-084>090-180845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
336 AM CDT MON MAR 17 2014 /236 AM MDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF CENTRAL...WEST
CENTRAL...AND SOUTHWEST KANSAS FROM 1PM TO 7PM. SEE THE LATEST
FIRE WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH HAS BEEN ISSUED FOR AREAS NORTH OF HIGHWAY 50
AND A WIND ADVISORY HAS BEEN ISSUED FOR AREAS SOUTH OF HIGHWAY 50
FROM 1PM TO 7PM TUESDAY. THERE WILL ALSO BE THE POSSIBILITY OF
BLOWING DUST. SEE THE LATEST NON PRECIPITATION STATEMENT FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:23 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 17 more41 hr
Mar 17, 1:42 PM CDTHigh Wind WarningDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 11 more31 hr

Nearby

High Wind Watches in Kansas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.